Navigation bar main page lyberty.com key to sysmbols

diphenhydramine HCl



[ chemistry / medicine ]

[ chemical formula: C17H21NO · HCl ; also known as benzhydramine hydrochloride or dimethyle-thylamine hydrochloride ]

Use of Drug-

  • Increases the effect of other pain medications
  • Relieves or prevents the symptoms of hay fever and other types of allergies
    [ Marketed under brand name Benadryl; Alleran ]
  • Night-time sedation
    [ Marketed under brand names Sominex® (SmithKline Beecham); Simply Sleep (McNeil Consumer Healthcare, McNeil-PPC, Inc.); et al. ]
  • Relieve cough due to cold and hay fever
  • Motion sickness
  • Decrease stiffness and tremors in patients with Parkinson’s

"nighttime sleep aid"- helps to reduce difficulty falling asleep.
As well as being a sedative, diphenhydramine hydrochloride also has anticholinergic and antiemetic qualities. Anticholinergic means that it blocks the neurotransmitter acetylcholine and its antiemetic properties means that it alleviates nausea and vomiting, which is why it is also sometimes used to treat motion sickness.
Recommended dosage: 25 mg.
Diphenhydramine hydrochloride is effective within 15 to 30 minutes of being taken orally. Its effects will last approximately 4 to 8 hours. Almost all of the diphenhydramine hydrochloride, about 95%, is metabolised by the liver.
Claimed to be "non habit-forming". Potentially carcinogenic (see Links section below).

Typical Inactive Ingredients: Dibasic Calcium Phosphate, coloring (FD&C Blue #1 Aluminum Lake), Magnesium Sterate, Dihydrate, Hydroxypropyl Methylcellulose, Magnesium Stearate, Polyethylene Glycol, et al.

How This Drug Works:
Diphenhydramine HCL belongs to a group of medicines called antihistamines. They work by preventing effects of substance called histamine which is produced by the body.

When Does it Start to Work: 15-30 minutes

How Long Will it Work: 4-6 hours

Guidelines for Use: Take this medication only as directed. Do NOT take more of it or more often than recommended. To do so may increase the chance of side effects. If you take this medication regularly and you miss a dose, take as soon as possible. However, if it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do NOT double your doses. This medication can be taken with food or a glass of water or milk to lessen stomach irritation. Antihistamines will add to the effects of alcohol and medicines that slow down the nervous system, so avoid their use. If you are taking this medication for motion sickness, take it at least 30 minutes or, even better, 1-2 hours before you begin to travel. This medicine may cause dryness of the mouth, nose, and throat. For temporary relief you may use sugarless candy or gum or melt bits of ice in your mouth. Make sure your physician is aware you are taking this medicine if you have symptoms of appendicitis such as stomach or lower abdominal pain, cramping, or soreness. Make sure you know how you react to this medicine before you drive, use machines, or do anything else that could be dangerous if you are not alert. Make sure your physician is aware you are taking this medicine if you are pregnant or nursing. The possibility of fetal harm does exist, so notify your physician before taking the medication. Do NOT take this medicine in addition to any other sedative, tranquilizer, of pain medication without checking with your physician.

Possible Side Effects: Drowsiness Thickening of mucous Confusion Changes in vision Dizziness Difficult or painful urination Increased sensitivity of skin to the sun Fast heartbeat Loss of appetite Nightmares Unusual excitement, nervousness, restlessness or irritability Increased sweating Ringing or buzzing in ears

Symptoms of Overdose: Trouble in sleeping; Hallucinations; Shortness of breath, or troubled breathing; Feeling faint; Severe dryness of the mouth, nose, or throat; Clumsiness or unsteadiness; Severe drowsiness; Flushing or redness of face; Convulsions (seizures)

 

An antihistamine closely related to Diphenhydramine is Doxylamine Succinate. Doxylamine succinate [C 21 H 28 N 2 O 5] is sold under the brand name "Unisom" as a "nighttime sleep-aid".

  


  
Links:
Toxicology and Carcinogenesis Studies of Diphenhydramine Hydrochloride
Nursing Reference: Benadryl

DOXYLAMINE SUCCINATE (Chemical Details)